Arizona, 2006

Damaging Wind in Arizona, June 3, 2006

June 3, 2006 · NWS TWC · 1 event in 1 county or zone

A thunderstorm complex developed over the city of Tucson knocking down and damaging power poles in three separate locations. The storm also produced blowing dust reducing visibility to near zero in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A thunderstorm complex developed over the city of Tucson knocking down and damaging power poles in three separate locations. The storm also produced blowing dust reducing visibility to near zero in many locations. Approximately 30 power poles were damaged or snapped causing more than 24,000 customers to lose power. Fortunately, there were no major injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 3, 2:25 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 2:25 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SAT JUN 3 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED JUST SOUTH OF
THE FOUR CORNERS THROUGH EARLY NEXT WEEK BEFORE GRADUALLY SHIFTING
INTO TEXAS. THIS WILL KEEP THE REGION HOT WITH NEAR HIGH
TEMPERATURES. ALONG WITH THE HEAT...ENOUGH MOISTURE WILL REMAIN IN
PLACE FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS THE
NEXT FEW DAYS. AS THE HIGH SHIFTS EAST...DEEPER MOISTURE MAY BRIEFLY
WORK ITS WAY NORTH AND LEAD TO A SLIGHT INCREASE IN THUNDERSTORM
COVERAGE...FOLLOWED BY A DRYING TREND BY NEXT WEEKEND.

&&

.DISCUSSION...AS EXPECTED...WE ARE GETTING A SLOWER START TODAY WITH
LESS COVERAGE. HOWEVER THE 06Z/12Z GFS AND LATEST RUC VERSIONS
SUGGEST THE DRY POCKET ALOFT OVER SE AZ IS PINCHING OFF WITH A WEAK
700MB THETA-E RIDGE STILL IN PLACE. IF THESE TRENDS CONTINUE...OUR
THREAT AREA THIS EVENING MAY BE E OF KTUS AS DRY OUTFLOWS ROLL OFF
THE RIM/WHITES. WILL HOLD POPS AS-IS GIVEN THE RIM DEVELOPMENT AND
CARRY HEIGHTENED WORDING WHERE APPROPRIATE. IN THE NEXT 48-72
HRS...IT DOES NOT LOOK LIKE WE WILL IMPORT ANY SIGNFICIANT MOISTURE
FROM THE S OR E AS MID LEVEL TEMPS WARM 1-2C OR SO. THUS WE SHOULD
SEE A BIT LESS COVERAGE SUN...AND A LITTLE LESS THAN THAT ON MON.
UNFORTUNATELY...IT ALSO MEANS WE NEED TO KEEP TEMPS UP NEAR RECORD
LEVELS. MANY RECORDS ARE QUITE HIGH FOR SUN...BUT MOST ARE IN
STRIKING DISTANCE MON AND ESPECIALLY TUE. WILL HEADLINE ZONES
ACCORDINGLY.

SUFFICE TO SAY THE TUE-THU PERIOD LOOKS INTERESTING FOR SE AZ. T.D.
#2E HAS DEVELOPED NICELY ALONG SW MEXICAN COAST TODAY AND IS ALREADY
A TORRENTIAL RAIN PRODUCER /SEE LATEST NHC ADVISORY/. WHILE IT IS
NEARING LANDFALL AND SHOULD NOT IMPACT US DIRECTLY...THE DEPRESSION
HAS PULLED THE INTERTROPICAL CONVERGENCE ZONE INTO S MEXICO. THE
COMBINATION OF THE TWO IS VERY EFFECTIVELY MOISTENING AREAS TO OUR
SOUTH WITH 1.5+ PRECIP WATER AS FAR N AS MAZATLAN AND 1+ PRECIP
WATER SPREADING N UP THE SIERRA MADRES. MEANWHILE...LARGE INVERTED
TROUGH/UPPER LOW OVER S BAJA IS DRIFTING A LITTLE SW AND SPLITTING
INTO TWO PIECES. MODELS DON/T HAVE THIS HANDLED VERY WELL...BUT THEY
GENERALLY AGREE THAT SOME SORT OF AN UPPER LOW NEAR BAJA WILL HELP
DRAW THE DEEPER MOISTURE EVEN CLOSER TO US BEFORE IT EJECTS ACROSS
AZ THU. EVEN IF A GULF SURGE DOESNT DEVELOP /WHICH IS A POSSIBILITY
IF T.D.#2E TURNS NW ALONG THE COAST TO AROUND MANZANILLO/... WE MAY
HAVE CONSIDERABLY MORE MOISTURE TO WORK WITH BY TUE AFTERNOON OR WED
-- JUST IN TIME FOR US TO FALL UNDER SOME DYNAMICS AND COOLING
ALOFT. WE WILL BE VERY CAUTIOUS ABOUT RAISING POPS SINCE CLIMATOLOGY
ARGUES SO STRONGLY AGAINST SIGNIFICANT RAIN IN EARLY JUNE.
HOWEVER...WE WILL START TO SHOW A MODEST INCREASE IN DEWPOINT AND
POPS IN THIS PACKAGE. THE EVENTUAL RESUMPTION OF SW FLOW...AT LEAST
OVER W AZ... SHOULD SCOUR US OUT BY NEXT WEEKEND AND GIVE US A MORE
SEASONABLE EARLY JUNE WEATHER. HOWEVER THE ENSEMBLES ARE NOT
ENTIRELY CONVINCED...AND NEITHER AM I. WE HAVE RETAINED POPS IN THE
EASTERN MOUNTAINS RIGHT THROUGH DAY 7.

&&

.FIRE WEATHER...WITH MID LEVEL MOISTURE IN PLACE ACROSS SOUTHEAST
ARIZONA...ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MOUNTAINS AND PUSH INTO THE VALLEYS LATE THIS AFTERNOON AND EVENING.
THERE IS SOME UNCERTAINTY AS TO HOW LONG THIS MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA AS WELL AS IF WE WILL CONTINUE TO PULL
ADDITIONAL MOISTURE INTO THE AREA. HOWEVER...WE COULD SEE AFTERNOON
AND EVENING BUILDUPS OVER THE MOUNTAINS EACH DAY THROUGH NEXT WEEK.
WINDS WILL BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCED GUSTS IN
THE AFTERNOONS DUE TO THE STRONG SURFACE HEATING. THERE WILL ALSO BE
THE POTENTIAL FOR STRONG...ERRATIC AND SHIFTING WINDS NEAR ANY
THUNDERSTORMS THAT DO DEVELOP. WIND GUSTS UP TO 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS. NEAR RECORD TO RECORD HIGH
TEMPERATURES CAN ALSO BE EXPECTED ACROSS MUCH OF SOUTHEAST ARIZONA
THROUGH TUESDAY.

&&

.AVIATION...WE WILL CONTINUE TO MONITOR TAF SITES FOR POSSIBLE
DOWNBURSTS AND NEARBY TS. ISOLATED TS IS IN THE TWEB ROUTES...BUT
THE RISK IS STILL TOO LOW AS OF EARLY AFTERNOON TO CARRY TEMPO OR
UNCONDITIONAL TS/BLDU IN ANY TAF.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC FORECASTER...PYTLAK
FIRE WEATHER FORECASTER...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 3, 11:33 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1133 AM MST SAT JUN 3 2006

AZZ019-029>035-040700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1133 AM MST SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THEY ARE GETTING A LATER START TODAY...AND AREAL
COVERAGE IS NOT EXPECTED TO BE AS GREAT AS YESTERDAY...ISOLATED
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. A
FEW OF THEM ARE THEN EXPECTED TO MOVE NORTHWEST INTO THE DESERTS
AND VALLEYS BY EARLY THIS EVENING. MOST LOCATIONS WILL NOT RECEIVE
ANY MEASURABLE PRECIPITATION SINCE THE ATMOSPHERE REMAINS RATHER
DRY. HOWEVER LIKE YESTERDAY...ANY THUNDERSTORM THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...AREAS
OF BLOWING DUST...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THE
RISK OF THUNDERSTORMS WILL QUICKLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED MAINLY DRY THUNDERSTORMS ARE A THREAT BOTH SUNDAY AND
MONDAY AFTERNOON AND EVENING...MAINLY NEAR THE MOUNTAINS. THE
CHANCE OF THUNDERSTORMS WILL INCREASE A BIT BY THE MIDDLE OF NEXT
WEEK...WITH SOME OF THEM POSSIBLY PRODUCING MORE SIGNIFICANT
RAINFALL.

IN ADDITION TO THE THUNDERSTORM THREAT...TEMPERATURES WILL REMAIN
NEAR RECORD HIGH LEVELS THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 3, 6:45 PM MST to 7:15 PM MST
Where
Pima County, 2 mi SSE of Tucson
Measured
50 kt (58 mph) measured gust
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
32.200, -110.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514313.